Citation: K. "Antidepressants and Hallucinogenic Drugs: An Experience with Effexor/Prozac/Zoloft taken in combination with MDMA, Mushrooms, LSD, and PCP (exp8334)". Erowid.org. Jul 25, 2001. erowid.org/exp/8334
This is in reponse to the ask Erowid question:
I've read that anti-depressants influence your trip on shrooms, however I haven't heard anything about Prozac in particular. Does anyone know how it would affect a mushroom experience?
I was taking these three antidepressants, in that order, over a period of two years. About 6 months for Effexor, 6 months for Prozac, and a year for Zoloft. With each I raised my dosage along with my doctors help until I reached the so-called 'high dose'. I reached the conclusion that with each antidepressant the results from mixing other chemicals stayed the same. I also must add I reached a euphoria with Effexor unlike the kind I felt when I was taking Prozac/Zoloft, which I quickly seemed to build tolerance to, then quit.
MDMA / Methamphetamines / Cocaine: I found that when taking these uppers, the experience seemed to take on new extremities. First, the Euphoria was much more intense, much stronger than when not mixed with SSRIs [Erowid Note: this is the opposite of what is generally reported]. Then, when the come-down hit, it would make me feel like I was going insane. Not like when I came down normally, this was a feeling of much greater helplessness and deprivation of ego. Aside from the horrible come-down, the side effects of regular SSRIs seemed to be multiplied greatly. For example, when I was on Prozac, and would do Crystal Meth, maybe for 1-2 days straight, during my come down I couldn't keep quiet, period. Not that I was just tweaking and couldn't keep my mouth shut, but I wasn't even realizing what I was saying, I was just blabbering on and on (with my friends there or alone), I was delirious.
I am sure that these effects were because I was on high doses of SSRIs. I do not recommend mixing these compounds only because they both effect your neurotransmitters tremendously and I cannot think of a beneficial result from it.
LSD: As always, LSD was a puzzling, mind-blowing experience. I was dropping a lot while on each kind of SSRI, maybe go through a vial in a week every 3 weeks. But it seemed much different...
At low - moderate dosage: With SSRIs the trip's intensity seemed to decrease, the visual patterns that you get seemed to lose their edges. A kind of rounding to everything, but don't get me wrong, it was still a hell of a trip! The visuals seemed to subside into much more handalable patterns, ones that would not petrify or 'trip' me out. These trips were very enjoyable and could be taken anywhere and experienced in any way. What I mean is that normally when I took LSD I would be scared/very nervous to go to a place with a lot of people, with SSRIs the thought of it didn't bother me nearly as much. Unfortunately, not the same can be said about high-extremely high dosage.
High-Extremely high dosage: This is where things got quite a bit crazy. This is a close description of the plateus when going from high to extremely high doses.
1) Memory SHOT. None whatsoever... .5 - 1 second recollection of time. Picture frames is all that ones concousness experiences at this point. To say the least, it drove me crazy.
2) Not in any control of my actions, I seemed to take on another dimension of concousness where whatever comes into your mind you not only know to be true but are absorbed in its reality. The mind races from subject to subject but can't make sense of any of it, the best you can do is try not to hurt yourself or anyone else.
3) Complete possesion by the acid, no memory of who you are, or who you were. Whatever you see or hear is all you will ever know... not a good state to be in. Not even your friends can talk you out of this state.
Once when I took about 8 paper tabs, and I was taking about four pills of Zoloft daily. Me and a friend were in my car, smoked a few bowls, then thats pretty much all I can remember thinking. I flipped out in my car. The acid was real good, because my friend who was with me (who takes no SSRIs) just looked up at the sky, mumbled something, then spun around a few times just before collapsing and rolling a few feet, blacking out. I was so out of it I didn't even notice. I was busy thinking about whatever the hell it was that I was thinking about (people that take LSD know exactly how hard it is to put trips into words). All I know is that I broke my rear-view mirror, pissed my pants because I didn't realize toilets existed, kicked out my back window completely, and finally puked all over myself. It wasn't a very pleasant trip...
Mushrooms: Although I had not mixed this with SSRIs as many times as I may have wished, I do recall a few experiences. From what I remember, it did not seem to have a strong effect on my trip, maybe a little, but not enough to notice or mind. If anything, like in when mixing LSD, the effect can give you a happier, more peaceful trip versus a sad / scary trip.
PCP: Unfortunately I have no control to basis this one because I only smoked PCP while on SSRIs, but I must say I noticed I was having a much better time than all of my friends. The trip was pleasant and had EXTREME-numbing and euphoria. It stayed with me 3-4 days after smoking, and I have to say the period in which I smoked PCP (about a month) was one of the most enjoyable and intresting times of my life. It was non-stop fun...
I no longer take antidepressants, probably because of the side effects and the way they make me feel. All of this mixing made the feeling of just being on SSRIs very crazy and intolerable. I do not recommend taking SSRIs with anything, or at least not taking the medication the day of the trip, but that's just my 2 cents. I hope this information was helpful, have a good trip!
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.